Alert archive / Louisiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 101, NWS Shreveport, LA

March 5, 1998Lincoln Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 5, 1998, 7:06 PM CST for Lincoln Parish, Louisiana. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 1998, 7:06 PM CST (01:06 UTC)
Expired
Mar 5, 1998, 7:55 PM CST
In force
49 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Lincoln Parish, LA

The radar

The Shreveport radar (KSHV), 112 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 7:50 PM CSTHail 0.75Choudrant, LA
Mar 5, 7:50 PM CSTHail 0.75Choudrant, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 6:45 PM CSTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WUUS1 KSHV 060107 RRA
SVRSHV
LAC061-060155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
706 PM CST THU MAR 5 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT LA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 755 PM CST
FOR THE FOLLOWING AREA...

IN NORTHERN LOUISIANA

   ...EASTERN LINCOLN PARISH

AT 704 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST
NORTH OF DUBACH MOVING EAST SOUTHEAST NEAR 25 MPH. THIS STORM HAS A
HISTORY OF PRODUCING LARGE AND DAMAGING HAIL.

THIS THUNDERSTORM WILL PRODUCE GOLFBALL OR LARGER SIZED HAIL. DO NOT
REMAIN OUTSIDE... HEAD FOR A STRONG BUILDING.

13/5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 3:15 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Mar 5, 3:15 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CST THU MAR 5 1998

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM ACROSS MOST OF CWA WITH
STRONG TO SEVERE THUNDERSTORMS NEAR BOUNDARY OF SLOW MOVING COLD FRONT
AND WARM FRONT OVER EXTREME SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. AS
DAYTIME HEATING ENDS IN A FEW HOURS STORMS WILL LIKELY DIMINISH EARLY
THIS EVENING. ETA GRIDDED DATA SHOWS DECREASING LIFT AFTER 06/00Z AND
DRY AIR ABOVE 700 MB. FRONT SHOULD BECOME STATIONARY OVER NORTHERN
LOUISIANA AND EAST TEXAS FRIDAY AND A DEEPENING TROUGH OVER THE WESTERN
UNITED STATES US WILL AFFECT THE AREA LATE FRIDAY NIGHT AND SATURDAY.
ETA BRINGS SYSTEM FURTHEST SOUTH WITH AVN SHOWING STRONGEST UPPER LOW.
ETA GRIDDED DATA SHOWING INCREASING MOISTURE...LIFT AND LOW LEVEL
WIND SHEAR BETWEEN 07/06 AND 07/12Z. ALL MODELS COME TOGETHER AT 48
HOURS WITH LIFT AND VORT MAXES APPROACHING FROM EAST TEXAS. SKIES MAY
BECOME PARTLY CLOUDY DURING TONIGHT WITH LOW CLOUDS AND FOG FORMING
OVERNIGHT AS FRONT NEARS SHV. MOSTLY CLOUDY SKIES WILL CONTINUE THROUGH
SATURDAY. WENT CLOSER TO NGM ON POPS AND TEMPS THROUGH THE FORECAST
PERIOD CONSIDERING TEMPS THIS AFTERNOON NEAR 80 AND CLOUD COVER.
.
SHV 57/75/57/73  3157  MLU 57/74/58/72 3147  09

In the hours before

Local storm report, Mar 5, 5:03 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
503 PM CST THU MAR 05 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    TEXARKANA                 TX   1 INCH HAIL
03/05/98   BOWIE                          QUARTER SIZED HAIL
                                          REPORTED ALONG I-30 AT THE
                                          STATE LINE.  REPORT
                                          RECEIVED BY DPS.

0430 PM    TEXARKANA                 AR   1 INCH HAIL
03/05/98   MILLER                         QUARTER SIZED HAIL
                                          REPORTED ALONG I-30 AT THE
                                          STATE LINE.  REPORT
                                          RECEIVED BY DPS.

0434 PM    2 NE TEXARKANA            AR   .5 INCH HAIL
03/05/98   MILLER

0442 PM                              TX   .5 INCH HAIL
03/05/98   BOWIE                          SMALL MARBLE SIZED HAIL
                                          REPORTED AT INTERSECTION
                                          OF I-30 AND RICHMOND ROAD.

10
Local storm report, Mar 5, 5:03 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
503 PM CST THU MAR 05 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    TEXARKANA                 TX   1 INCH HAIL
03/05/98   BOWIE                          QUARTER SIZED HAIL
                                          REPORTED ALONG I-30 AT THE
                                          STATE LINE.  REPORT
                                          RECEIVED BY DPS.

0430 PM    TEXARKANA                 AR   1 INCH HAIL
03/05/98   MILLER                         QUARTER SIZED HAIL
                                          REPORTED ALONG I-30 AT THE
                                          STATE LINE.  REPORT
                                          RECEIVED BY DPS.

0434 PM    2 NE TEXARKANA            AR   .5 INCH HAIL
03/05/98   MILLER

0442 PM                              TX   .5 INCH HAIL
03/05/98   BOWIE                          SMALL MARBLE SIZED HAIL
                                          REPORTED AT INTERSECTION
                                          OF I-30 AND RICHMOND ROAD.

10
Local storm report, Mar 5, 5:40 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
540 PM CST THU MAR 05 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    LEWISVILLE                TX   .75 INCH HAIL
03/05/98   LAFAYETTE                      DIME SIZED HAIL
                                          REPORTED ALONG I-30 AT THE
                                          STATE LINE.  REPORT
                                          RECEIVED BY DPS.

0510 PM    4 S LEWISVILLE            AR   OTHER
03/05/98   LAFAYETTE                      VEHICLES DRIVING NORTH ON
                                          HWY 23 HAD WINDSHIELDS
                                          BURST AND ANTENNAS BROKEN
                                          OFF.  NO REFERENCE TO
                                          HAIL SIZE.  SAME OCCURRENCE
                                        HAPPENED NEAR STAMPS.

0534 PM    4 S MAGNOLIA              AR   1.75 INCH HAIL
03/05/98   COLUMBIA                       GOLFBALL SIZED HAIL
                                          REPORTED ON HWY 371.

10
Local storm report, Mar 5, 5:40 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
540 PM CST THU MAR 05 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    LEWISVILLE                TX   .75 INCH HAIL
03/05/98   LAFAYETTE                      DIME SIZED HAIL
                                          REPORTED ALONG I-30 AT THE
                                          STATE LINE.  REPORT
                                          RECEIVED BY DPS.

0510 PM    4 S LEWISVILLE            AR   OTHER
03/05/98   LAFAYETTE                      VEHICLES DRIVING NORTH ON
                                          HWY 23 HAD WINDSHIELDS
                                          BURST AND ANTENNAS BROKEN
                                          OFF.  NO REFERENCE TO
                                          HAIL SIZE.  SAME OCCURRENCE
                                        HAPPENED NEAR STAMPS.

0534 PM    4 S MAGNOLIA              AR   1.75 INCH HAIL
03/05/98   COLUMBIA                       GOLFBALL SIZED HAIL
                                          REPORTED ON HWY 371.

10
Special weather statement, Mar 5, 6:06 PM CST, 1 hour before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-151-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
606 PM CST THU MAR 5 1998

THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED EARLIER TODAY HAS BEEN
CANCELLED FOR THAT AREA WEST OF A LINE FROM SHREVEPORT LOUISIANA TO
MAGNOLIA ARKANSAS. THE WATCH REMAINS IN EFFECT UNTIL 700 PM EAST OF
THAT LINE. THE SHREVEPORT AND MAGNOLIA AREAS REMAIN IN THE SEVERE
THUNDERSTORM WATCH...AS WELL AS THE MONROE LOUISIANA AREA.

03
Special weather statement, Mar 5, 6:06 PM CST, 1 hour before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-151-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
606 PM CST THU MAR 5 1998

THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED EARLIER TODAY HAS BEEN
CANCELLED FOR THAT AREA WEST OF A LINE FROM SHREVEPORT LOUISIANA TO
MAGNOLIA ARKANSAS. THE WATCH REMAINS IN EFFECT UNTIL 700 PM EAST OF
THAT LINE. THE SHREVEPORT AND MAGNOLIA AREAS REMAIN IN THE SEVERE
THUNDERSTORM WATCH...AS WELL AS THE MONROE LOUISIANA AREA.

03

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:00 PM CSTSevere Thunderstorm WarningSHVClaiborne55 min
Mar 5, 6:43 PM CSTSevere Thunderstorm WarningSHVUnion62 min
Mar 5, 7:31 PM CSTSevere Thunderstorm WarningSHVOuachita64 min
Mar 5, 8:33 PM CSTSevere Thunderstorm WarningSHVCaldwell47 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.